Alert archive / South Dakota / Tornado Warnings in 2000

Tornado Warning 2, NWS Rapid City, SD

May 11, 2000Tripp County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 11, 2000, 2:25 AM CDT for Tripp County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2000, 2:25 AM CDT (07:25 UTC)
Expired
May 11, 2000, 2:55 AM CDT
In force
30 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tripp County, SD

The radar

The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:58 AM CDTHail 0.75Colome, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WFUS53 KUNR 110726
TORRAP
SDC123-110755-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
225 AM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 255 AM CDT

* AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM OVER MILLBORO...OR ABOUT 21 MILES SOUTH OF
  WINNER...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  WEWELA AROUND 245 AM CDT
  PAXTON AROUND 250 AM CDT

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4329 10008 4300 10009 4299 9954 4324 9953

BAILEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 10, 9:20 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 10, 9:20 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT WED MAY 10 2000

AFTERNOON PACKAGE AND MORNING MODELS VERIFYING WELL OVR THE CWA WITH
PRECIP INCREASING MARKEDLY OVER THE PAST 3 OR 4 HOURS. MDLS CONTINUE
TO SHOW BEST SWATH OF PRECIP TO OCCUR FROM GCC TO NR D07 BY
MORNING...PRETTY MUCH WHERE 88D SHOWS BEST RETURNS. ALSO OLD MDLS
AND QUICK LOOK AT NEW ETA SHOW WAA TO BE MAXIMIZED OVR THE SRN SD
CWA COUNTIES AS LLVL JET IMPINGES ON BAROCLINIC ZONE. EXPECT PRECIP
TO INCREASE IN THESE AREAS AS WELL DURING THE NEXT 3 OR 4 HOURS.
UPDATES TO ZONES HAVE ONLY MADE SLIGHT MODIFICATIONS TO THE WORDING.
HAVE TOYED WITH THE IDEA OF MENTIONING SOME SN IN HIGHEST BLACK
HILLS...LIKE 6000 FEET AND ABOVE...BUT WITH WETBULB ZERO AT 8100
MSL...SNOW LINE MAY BE NEARER 6500 FEET...HIGHER THAN MOST
RESIDENTS. SO WILL LEAVE OUT.

.UNR...NONE.

BAILEY

In the hours before

Special weather statement, May 11, 1:37 AM CDT, 48 minutes before
SDZ043-044-046-047-049-111200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 AM MDT THU MAY 11 2000

...SEVERE THUNDERSTORM WATCH UNTIL 600 AM MDT (700 AM CDT)...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL SOUTH
DAKOTA UNTIL 600 AM MDT (700 AM CDT). THIS INCLUDES THE COUNTIES OF
JACKSON...BENNETT...MELLETTE...TODD AND TRIPP. SOME CITIES INCLUDED
ARE KADOKA...MARTIN...WHITE RIVER...MISSION AND WINNER.

THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING...SOME COULD BE
SEVERE WITH DAMAGING WIND AND LARGE HAIL THROUGH 600 AM MDT (700 AM
CDT).

HELGESON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:19 AM CDTSevere Thunderstorm WarningUNRBennett, Todd31 min
May 11, 12:52 AM CDTSevere Thunderstorm WarningUNRTodd48 min
May 11, 1:28 AM CDTTornado WarningUNRTodd32 min
May 11, 2:18 AM CDTSevere Thunderstorm WarningUNRTripp47 min
May 11, 2:56 AM CDTSevere Thunderstorm WarningUNRTripp14 min

Nearby

Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.